Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 66, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 15, 2011, 5:00 AM CDT for Cass County, Traill County, North Dakota; Clay County, Norman County, Minnesota. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2011, 5:00 AM CDT (10:00 UTC)
- Expired
- Jul 15, 2011, 5:43 AM CDT
- In force
- 43 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Clay County, MN, Norman County, MN, Cass County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 71 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 5:00 AM CDT | TSTM WND DMG | 3 Nnw Horace, ND | SEVERAL 3 TO 5 INCH TREE BRANCHES WERE BROKEN DOWN IN A A SHELTER BELT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 15, 2:56 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 10.0 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4277 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 763 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 4.1
- Supercell composite
- 19.7
The text
As transmitted, in the capitals the NWS used until 2016.
646 WUUS53 KFGF 151000 SVRFGF MNC027-107-NDC017-097-151100- /O.NEW.KFGF.SV.W.0066.110715T1000Z-110715T1100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 500 AM CDT FRI JUL 15 2011 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAY COUNTY IN NORTHWEST MINNESOTA... WESTERN NORMAN COUNTY IN NORTHWEST MINNESOTA... EASTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA... SOUTHEASTERN TRAILL COUNTY IN SOUTHEAST NORTH DAKOTA... * UNTIL 600 AM CDT * AT 455 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH. THE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES WEST OF HALSTAD TO 4 MILES SOUTH OF HORACE...MOVING TO THE SOUTHEAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... FARGO...PERLEY AND HENDRUM AROUND 505 AM CDT. MOORHEAD...LOCKHART AND KRAGNES AROUND 510 AM CDT. DILWORTH AND RUSTAD AROUND 515 AM CDT. SABIN AND HADLER AROUND 520 AM CDT. THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORMS INCLUDE GEORGETOWN...COMSTOCK...ADA...GLYNDON...BORUP AND FELTON. FOR MOTORISTS ON INTERSTATE 29...SEVERE THUNDERSTORMS WILL BE BETWEEN...MILE MARKERS 49 AND 70... FOR MOTORISTS ON INTERSTATE 94...SEVERE THUNDERSTORMS WILL BE BETWEEN NORTH DAKOTA MILE MARKER 349 AND MINNESOTA MILE MARKER 27... PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4749 9630 4664 9625 4664 9701 4747 9702 TIME...MOT...LOC 1000Z 307DEG 28KT 4732 9686 4667 9686 WIND...HAIL 70MPH 1.00IN $$ GUST
2 follow-up statements
095 WWUS53 KFGF 151024 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 524 AM CDT FRI JUL 15 2011 MNC027-107-NDC017-097-151100- /O.CON.KFGF.SV.W.0066.000000T0000Z-110715T1100Z/ NORMAN MN-CASS ND-TRAILL ND-CLAY MN- 524 AM CDT FRI JUL 15 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CLAY AND WESTERN NORMAN COUNTIES IN NORTHWEST MINNESOTA...AND SOUTHEASTERN TRAILL AND EASTERN CASS COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 600 AM CDT... AT 519 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH. THE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES EAST OF HENDRUM TO 2 MILES NORTHEAST OF WOLVERTON...MOVING TO THE SOUTHEAST AT 30 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... GLYNDON AROUND 530 AM CDT. BORUP...BAKER AND AVERILL AROUND 535 AM CDT. FELTON AND DOWNER AROUND 540 AM CDT. BARNESVILLE AND MUSKODA AROUND 550 AM CDT. THEREAFTER SOME OTHER LOCATIONS IMPACTED BY SEVERE THUNDERSTORMS INCLUDE HAWLEY. FOR MOTORISTS ON INTERSTATE 94...SEVERE THUNDERSTORMS WILL BE BETWEEN MINNESOTA MILE MARKER 7 AND MINNESOTA MILE MARKER 26... PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4749 9630 4664 9625 4664 9701 4747 9702 TIME...MOT...LOC 1024Z 307DEG 28KT 4721 9664 4656 9664 $$ GUST
269 WWUS53 KFGF 151043 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 543 AM CDT FRI JUL 15 2011 MNC027-107-NDC017-097-151053- /O.CAN.KFGF.SV.W.0066.000000T0000Z-110715T1100Z/ NORMAN MN-CASS ND-TRAILL ND-CLAY MN- 543 AM CDT FRI JUL 15 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CLAY AND WESTERN NORMAN COUNTIES IN NORTHWEST MINNESOTA...AND SOUTHEASTERN TRAILL AND EASTERN CASS COUNTIES IN SOUTHEAST NORTH DAKOTA IS CANCELLED... THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 AM CDT. LAT...LON 4749 9630 4664 9625 4664 9701 4747 9702 TIME...MOT...LOC 1043Z 307DEG 28KT 4712 9647 4647 9647 $$ GUST
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:39 AM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jul 15, 3:39 AM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
339 AM CDT FRI JUL 15 2011
.DISCUSSION...
THIS WILL BE SHORT GIVEN ONGOING SEVERE CONVECTION. LEFT EXIT
REGION OF 70 KT 300 HPA JET AND STRENGTHENING 850 HPA LOW-LEVEL
JET WILL COMBINE WITH MU CAPE IN EXCESS OF 2000 J/KG RESULTING IN
SEVERE THUNDERSTORMS. CURRENT COMPLEX ACROSS GRIGGS/BARNES COUNTY
EXPECTED TO DRIFT EASTWARD THIS MORNING AND GROW TO THE SOUTH
TOWARD GREATEST INSTABILITY. APPROACHING SURFACE WARM FRONT NEAR
ND/SD BORDER WILL PROVIDE AMPLE SHEAR FOR POSSIBLE TORNADOES...
ALTHOUGH PRIMARY THREATS ARE LARGE HAIL AND HEAVY RAIN GIVEN
PRECIPITABLE WATER VALUES NEAR TWO INCHES. SEVERE THUNDERSTORM
WATCH 646 WILL BE OUT UNTIL 15 UTC THIS MORNING FOR ALL OF THE
FORECAST AREA EXCEPT COUNTIES ALONG CANADIAN BORDER AND GRANT
COUNTY.
&&
.AVIATION...
IFR CEILINGS WITH SCATTERED THUNDERSTORMS WILL PERSIST THROUGH AT
LEAST MID-MORNING. GUSTY AND ERRATIC WIND IS POSSIBLE NEAR ANY
THUNDERSTORM. CEILINGS SHOULD GRADUALLY IMPROVE THROUGH THE
DAY...BUT SCATTERED STORMS ARE STILL POSSIBLE.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...EXCESSIVE HEAT WATCH FROM SATURDAY AFTERNOON THROUGH TUESDAY
EVENING FOR NDZ008-014>016-024-026>030-038-039-049-052>054.
MN...EXCESSIVE HEAT WATCH FROM SATURDAY AFTERNOON THROUGH TUESDAY
EVENING FOR MNZ001>009-013>017-022>024-027>032-040.
&&
ROGERSHazardous weather outlook, Jul 15, 4:25 AM CDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 425 AM CDT FRI JUL 15 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-160930- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 425 AM CDT FRI JUL 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA EARLY THIS MORNING. SOME STORMS MAY BE SEVERE WITH THE PRIMARY THREATS BEING LARGE HAIL... STRONG WIND AND HEAVY RAIN. HOWEVER...A TORNADO OR TWO IS POSSIBLE MAINLY ACROSS THE SOUTHERN VALLEY NEAR THE SURFACE WARM FRONT. A BREAK IN ACTIVITY IS POSSIBLE LATER THIS MORNING AND EARLY AFTERNOON...BUT SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH THE DAY INTO TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS SATURDAY NIGHT INTO EARLY SUNDAY MORNING AND AGAIN SUNDAY NIGHT MAINLY ACROSS THE DEVILS LAKE BASIN AND NORTHERN VALLEY INTO NORTH CENTRAL MINNESOTA. TEMPERATURES WILL SOAR INTO THE 90S ON SATURDAY AND SUNDAY. WITH DEW POINT TEMPERATURES IN THE 70S...HEAT INDEX VALUES WILL RISE TO 100 DEGREES OR ABOVE DURING THE AFTERNOON HOURS. IF PLANNING OUTDOOR ACTIVITIES THIS WEEKEND...DRINK PLENTY OF FLUIDS. .SPOTTER INFORMATION STATEMENT... SEVERE WEATHER REPORTS ARE APPRECIATED. ROGERS
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 2:11 AM CDT | Severe Thunderstorm Warning | FGF | Griggs | 64 min |
| Jul 15, 2:41 AM CDT | Severe Thunderstorm Warning | FGF | Barnes | 64 min |
| Jul 15, 3:25 AM CDT | Tornado Warning | FGF | Barnes | 50 min |
| Jul 15, 3:53 AM CDT | Severe Thunderstorm Warning | FGF | Ransom, Richland | 52 min |
| Jul 15, 4:03 AM CDT | Excessive Heat Watch | FGF | Barnes, Benson, Cass, Eddy, Grand Forks, Griggs and 9 more | 24 hr |
| Jul 15, 4:04 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass | 56 min |
| Jul 15, 4:18 AM CDT | Tornado Warning | FGF | Ransom, Richland | 42 min |
| Jul 15, 4:50 AM CDT | Severe Thunderstorm Warning | FGF | Richland | 55 min |
| Jul 15, 5:11 AM CDT | Areal Flood Advisory | FGF | Barnes | 9 hr |
| Jul 15, 5:12 AM CDT | Tornado Warning | FGF | Richland | 39 min |
| Jul 15, 5:47 AM CDT | Severe Thunderstorm Warning | FGF | Richland | 58 min |
| Jul 15, 3:15 PM CDT | Excessive Heat Warning | FGF | Barnes, Cass, Eddy, Grand Forks, Griggs, Nelson and 5 more | 5 days |
| Jul 15, 6:48 AM CDT | Severe Thunderstorm Warning | FGF | Grant | 42 min |
| Jul 15, 6:59 AM CDT | Areal Flood Advisory | FGF | Grant, Otter Tail, Wilkin | 8 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.